Anti-depressant medications can cause some sexual side effects like decreased sexual desire, orgasm problems, and erectile dysfunction. If you experience any of these symptoms, feel comfortable to talk to your pharmacist because we are here to help you out. Do not stop taking your antidepressants altogether or do not try strategies like skipping the antidepressant doses or “weekend holidays” due to possible risk of depressive symptoms returning.
Here are some of possible approaches which may help you with sexual symptoms. You may need to try more than one before you find something that is effective.
Stick with your mediations: It’s often worth sticking with your medications for a month or two to see if the symptoms improve. Understand that anxiety or depression can also lead to reduced sexual desire and treating the underlying condition may actually help.
Consider timing: If you take antidepressants once a day, you may be able to solve the issue by taking your medicine after the time of day you normally engage in sexual activity. Waiting until after you’ve had sex to take medications may help reduce the sexual side effects, as you’re engaging in intimacy when the levels of the drugs in your body are lowest.
Exercising before sexual activity: This can help to counter the sexual side effects of anti-depressant medications.
Ask about a lower dose: With guidance from your pharmacist and doctor, you may be able to take a lower dose of your antidepressant. Some people find this change is enough to reduce the sexual side effects while still effectively treating their depression.
Switching to another antidepressant: Talk with your pharmacist or doctor about lower risk alternative options especially if your current antidepressant does not seem to be helping. Pharmacogenomics testing is also available to help you discover what the BEST antidepressant would be according to your DNA profile.
Adding a medication to treat sexual dysfunction: This might be an option if you are doing well on the current antidepressant.